Alert archive / New Jersey / Special Weather Statements in 2018

Special Weather Statement, NWS Philadelphia/Mount Holly

November 21, 2018Hunterdon County, Somerset County, New Jersey; Northampton County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at Nov 21, 2018, 6:22 PM EST for Hunterdon County, Somerset County, New Jersey; Northampton County, Pennsylvania. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 21, 2018, 6:22 PM EST (23:22 UTC)
Expired
Nov 21, 2018, 7:15 PM EST
In force
53 min
Issued by
NWS Philadelphia/Mount Holly

Counties Hunterdon County, NJ, Somerset County, NJ, Northampton County, PA

The radar

The Philadelphia radar (KDIX), 80 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 11.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2018-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2018-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1210 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

542 
WWUS81 KPHI 212322
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
622 PM EST WED NOV 21 2018

NJZ007>010-012-PAZ062-220015-
Morris-Hunterdon-Somerset-Middlesex-Warren-Northampton-
622 PM EST WED NOV 21 2018

...A SNOW SQUALL WILL AFFECT SOUTHERN MORRIS...HUNTERDON...
SOUTHWESTERN WARREN...SOMERSET...NORTHEASTERN MIDDLESEX AND CENTRAL
NORTHAMPTON COUNTIES...

At 621 PM EST, a snow squall was located along a line extending from
near Orange to near Far Hills to near High Bridge to Forks to
Beersville. Movement was southeast at 35 mph.

Locations impacted include...
New Brunswick, Perth Amboy, Easton, Morristown, Somerville, Somerset,
Edison, Bethlehem, East Brunswick, Bridgewater, Carteret, Madison,
Forks, Middlesex, Florham Park, East Hanover, Bound Brook, Manville,
Chatham and Wilson.

Visibilities will drop quickly to one-half mile or less in this 
squall.

Use extra caution if you must travel into or through this snow 
squall. Rapid changes in visibility and potentially slick roads are 
likely to lead to accidents. 

LAT...LON 4056 7421 4055 7425 4048 7428 4044 7477
      4052 7507 4058 7512 4057 7518 4061 7520
      4059 7525 4080 7557 4075 7528 4073 7493
      4083 7434 4079 7437 4074 7437 4067 7446
      4065 7440 4060 7446 4060 7421
TIME...MOT...LOC 2321Z 305DEG 31KT 4079 7429 4073 7460 4069 7487 4071
7521 4077 7548

$$

Gorse

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Nov 21, 3:32 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Nov 21, 3:32 PM EST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
332 PM EST Wed Nov 21 2018

.SYNOPSIS...
A cold front will pass through our region this evening. Very
cold high pressure will build down from Ontario for Thanksgiving
Day and Friday. The high is forecast to move out to sea on
Saturday, with an area of low pressure working its way up the
Southeast coast at that time. The low is expected to move out
over the ocean on Sunday with another low approaching from the
west. The second low is anticipated to pass through our region
on Monday. High pressure should follow for Tuesday and
Wednesday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A cold front will sweep across the area through the evening
hours, bringing with it gusty winds, along with a chance of snow
showers for some areas. The strongest lift and low-mid level
lapse rates will remain north of the area late this afternoon
and this evening. However, there may be just enough lift as the
front moves across the area to keep a line of snow showers
moving across portions of the area. The near term high
resolution models, including the HRRR and NAMNest, show the line
of snow showers making their way across northeast Pennsylvania
and northern New Jersey, before they weaken as they approach the
I-95 corridor. For areas along and north of the I-78 and I-80
corridors, a brief period of moderate to heavy snow is possible
late this afternoon and evening. Be alert for a rapid drop in
visibilities. A light coating is possible for some areas, with
up to an inch in the higher elevations where the likelihood is
greater for any accumulating snowfall. As the line of snow
showers move southward and weaken, the chance of any
accumulations diminishes.

Once the front sweeps through, a precipitation free forecast is
expected for the remainder of the night. Cold and gusty winds
will remain across the area through the night with gusts 20-30
mph at times, especially early. There is the possibility for
overnight/early morning low temperatures to get close to record
lows for November 22 for a couple of areas. See the climate
section for the latest records.

With the breezy and cold conditions, wind chills overnight will
dip into the single digits, to single digits below zero for the
higher elevations.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
A cold, but dry day is expected on Turkey Day. Temperatures
will end up at least 15-20 degrees below normal across the area.
Another concern for any outdoor activities will be the wind and
wind chills. While the winds will not be extremely windy, and
wind chill values will not be extremely low, it will still feel
well below the actual air temperature due to the cold/breezy
conditions. Winds at times Thursday, especially the first half
of the day, could gust 20-25 mph and wind chills will be in the
teens for most places, to single digits for the higher
elevations.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
A progressive pattern is anticipated for the period from Friday
night through Thursday.

A mid level ridge is forecast to be over the eastern states on
Friday evening, with a mid level trough over the middle part of
the country and another trough dropping over the Pacific
Northwest. The initial trough is expected to pass over our
region on Saturday evening and the second trough will likely
affect our weather on Monday. A long wave trough is then
expected to dig over the eastern states for Tuesday and
Wednesday before it lifts northeastward late in the week.

Surface high pressure should be centered off the New Jersey
coast on Friday evening. It is forecast to slide farther out to
sea. Surface low pressure is anticipated to move across the
Great Lakes on Saturday and Saturday night with a secondary low
moving up the Southeast and Middle Atlantic coasts. The system
will bring precipitation to our region at that time.

There may be enough residual cold air at the onset to allow for
a little sleet in parts of eastern Pennsylvania on Saturday
morning. Otherwise, the atmosphere our our region is expected to
warm enough to result in a rain event. The rain may become
heavy at times from late Saturday afternoon into Saturday
evening. Rainfall totals of 1 to 2 inches are possible,
especially across eastern Pennsylvania and northern New Jersey.
River and creek levels continue to run high, so we will keep an
eye on this developing situation and the potential for minor
flooding.

We are expecting a break in the action for Sunday as weak high
pressure migrates across our region.

Surface low pressure is forecast to move across the southern
and eastern Great Lakes on Sunday night and Monday with a
secondary low developing in the Middle Atlantic region. As a
result, we are expecting another round of rain again with the
potential for some heavy rainfall amounts up to or in excess of
an inch.

Windy conditions are anticipated for Tuesday as the low moves
away to our north and east. A dry cold advection pattern is
expected to become established for Tuesday and Wednesday with
just a chance of snow showers in our northern areas. Dry weather
is forecast to continue into Thursday.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...VFR conditions will continue across the TAF sites
tonight. There is a chance for a brief snow shower this evening,
which would temporarily lower visibilities, so we included a
TEMPO group for an hour or two for ABE/RDG/ILG/PHL/PNE/TTN.

Winds will switch from southwest, to west, then northwest this
evening as a cold front sweeps across the area. Winds will
remain 10- 15 knots, with gusts 20-30 knots, likely diminishing
overnight for some areas.

Thanksgiving Day...VFR conditions continue into Thursday. Winds
will remain gusty out of the northwest to north around 10-15
knots, with gusts 15-20 knots.

OUTLOOK...
Thursday night...VFR. North wind 10 knots or less.

Friday and Friday night...VFR. Variable wind 8 knots or less.

Saturday...VFR in the morning. Conditions lowering to MVFR and
IFR in rain in the afternoon. The rain may become heavy at
times. Wind becoming easterly 5 to 10 knots.

Saturday night...MVFR and IFR in rain. The rain may be heavy at
times. East to north wind 5 to 10 knots.

Sunday...Conditions improving to VFR. North to northwest wind 5
to 10 knots.

Sunday night...Mainly VFR. North to east wind 5 to 10 knots.

Monday...Conditions lowering to MVFR and IFR in rain. Southeast
wind 5 to 10 knots gradually veering to the west.

&&

.MARINE...
A Small Craft advisory remains across the waters tonight
through Thursday as winds will gust 25-30 knots as a cold front
sweeps across the area this evening and overnight.

OUTLOOK...
Thursday night...A Small Craft Advisory is in effect until
10:00 PM Thursday. A diminishing northwest to north wind is then
expected.

Friday and Friday night...No marine headlines are anticipated.

Saturday...An increasing southeast wind with gusts building to
25 or 30 knots.

Saturday night...Low pressure is forecast to pass over or
across the coastal waters of Delaware and New Jersey resulting
in a varying wind direction. Wind gusts of 25 to 30 knots are
possible.

Sunday and Sunday night...North to east wind 10 to 15 knots.
Waves on our ocean waters are anticipated to remain at or above
5 feet.

Monday...An increasing southeast wind with gusts building to 25
or 30 knots. The wind should veer toward the southwest as the
day progresses.

&&

.CLIMATE...
There is the potential for near record low maximum AND low
minimum temperatures for the Thanksgiving holiday. Here are the
record coldest high and low temperatures across our climate
sites for Thanksgiving day, accounting for the change in date.
(Note, these are not records for November 22 itself):

Thanksgiving record low minimum:
Atlantic City, NJ: 10 (1989)
Allentown, PA: 16 (2000)
Georgetown, DE: 20 (1996)
Mount Pocono, PA: 1 (1903)
Philadelphia, PA: 20 (1901)
Reading, PA: 15 (1903)
Trenton, NJ: 20 (1930)
Wilmington , DE: 18 (1996)

Thanksgiving record low maximum:
Atlantic City, NJ: 31 (1996)
Allentown, PA: 27 (1996)
Georgetown, DE: 27 (1989)
Mount Pocono, PA: 20 (1901)
Philadelphia, PA: 27 (1901)
Reading, PA: 30 (1989)
Trenton, NJ: 30 (1930)
Wilmington , DE: 29 (1996)

Here is a list of the record low temperatures for November 22
and November 23:

Site            November 22         November 23

Allentown       15/2014             16/2000, 1964
Atlantic City   16/2014, 1964       10/1989
Georgetown      16/1987, 1969       16/1984, 1964
Mount Pocono    5/1969              6/2000, 1964
Philadelphia    14/1980             10/1880
Reading         16/1969             16/1972
Trenton         15/1880             16/1880
Wilmington      17/1964             17/1964

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 10 PM EST Thursday for ANZ431-
     450>455.
     Small Craft Advisory until 7 PM EST Thursday for ANZ430.

&&

Synopsis...Iovino
Near Term...Robertson
Short Term...Robertson
Long Term...Iovino
Aviation...Iovino/Robertson
Marine...Iovino/Robertson
Climate...Staff
Hazardous weather outlook, Nov 21, 3:38 PM EST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
338 PM EST Wed Nov 21 2018

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-222045-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
338 PM EST Wed Nov 21 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is the potential for heavy rain on Saturday afternoon into
Saturday evening, and again on Monday. The rain may result in minor
flooding of rivers and creeks, along with some roadways and areas of
poor drainage.Isolated gale force wind gusts are possible tonight.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-222045-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
338 PM EST Wed Nov 21 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

Isolated gale force wind gusts are possible tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated gale force wind gusts are possible on Thursday morning.

Northwesterly gale force winds may occur on Monday night and
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Nov 21, 2:29 PM EST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
229 PM EST Wed Nov 21 2018

NJZ001-007-008-PAZ054-055-060>062-212200-
Sussex-Warren-Morris-Carbon-Monroe-Berks-Lehigh-Northampton-
Including the cities of Newton, Washington, Morristown,
Jim Thorpe, Stroudsburg, Reading, Allentown, Bethlehem,
and Easton
229 PM EST Wed Nov 21 2018

...SNOW SHOWERS AND SNOW SQUALLS TO IMPACT TRAVEL...

A line of snow showers and snow squalls from the northwest should
move through the I-80 and I-78 corridors late this afternoon and
early this evening, however weaken as it moves east and south.
This will impact the evening commute especially across the I-80
corridor. The snow showers and local snow squalls should move
through between 400 PM and 700 PM, with quick weakening along and
beyond the I-78 corridor.

Snow showers and especially snow squalls will result in a rapid
drop in the visibility. A quick coating or so of snow can result,
especially in the Poconos, and where temperatures drop to near or
below freezing slippery road conditions will occur especially on
bridges and other elevated roadways.

Some affected Interstates include I-80, I-476, I-380 and I-78.

If you will be driving late this afternoon and early this
evening, be prepared for a rapid reduction in visibility and a
coating of snow in some areas as snow showers and squalls quickly
move through. Driving conditions may become locally hazardous for
a time especially for portions of the I-80 corridor.

Gorse
Special weather statement, Nov 21, 6:22 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
622 PM EST WED NOV 21 2018

NJZ007>010-012-PAZ062-220015-
Morris-Hunterdon-Somerset-Middlesex-Warren-Northampton-
622 PM EST WED NOV 21 2018

...A SNOW SQUALL WILL AFFECT SOUTHERN MORRIS...HUNTERDON...
SOUTHWESTERN WARREN...SOMERSET...NORTHEASTERN MIDDLESEX AND CENTRAL
NORTHAMPTON COUNTIES...

At 621 PM EST, a snow squall was located along a line extending from
near Orange to near Far Hills to near High Bridge to Forks to
Beersville. Movement was southeast at 35 mph.

Locations impacted include...
New Brunswick, Perth Amboy, Easton, Morristown, Somerville, Somerset,
Edison, Bethlehem, East Brunswick, Bridgewater, Carteret, Madison,
Forks, Middlesex, Florham Park, East Hanover, Bound Brook, Manville,
Chatham and Wilson.

Visibilities will drop quickly to one-half mile or less in this
squall.

Use extra caution if you must travel into or through this snow
squall. Rapid changes in visibility and potentially slick roads are
likely to lead to accidents.

LAT...LON 4056 7421 4055 7425 4048 7428 4044 7477
      4052 7507 4058 7512 4057 7518 4061 7520
      4059 7525 4080 7557 4075 7528 4073 7493
      4083 7434 4079 7437 4074 7437 4067 7446
      4065 7440 4060 7446 4060 7421
TIME...MOT...LOC 2321Z 305DEG 31KT 4079 7429 4073 7460 4069 7487 4071
7521 4077 7548

Gorse

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 4:24 PM ESTSnow Squall WarningPHISussex66 min
Nov 21, 5:28 PM ESTSnow Squall WarningPHIMorris, Sussex, Warren62 min

Nearby

Special Weather Statements in New Jersey, 2018Special Weather Statements in Pennsylvania, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.